Wisconsin, 2014

Hail and Damaging Winds in Wisconsin, July 7, 2014

July 7, 2014 · NWS ARX · 16 events in 8 counties and zones

Two rounds of thunderstorms moved across western and central Wisconsin on July 7th. The first round developed in the afternoon as a warm front was moving across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of thunderstorms moved across western and central Wisconsin on July 7th. The first round developed in the afternoon as a warm front was moving across the region. The second round moved in from Minnesota during the evening and was associated with a cold front. Both rounds of storms primarily produced large hail, but some sporadic wind damage also occurred. The largest hail reported was golf ball sized in Modena (Buffalo County). Trees and power lines were blown down in Osseo (Trempealeau County), Hatfield (Jackson County) and across rural Juneau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 11:26 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 7, 11:26 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1226 PM CDT MON JUL 7 2014

.UPDATE...
ISSUED AT 1204 PM CDT MON JUL 7 2014

WATCHING AND WAITING FOR CONVECTION AGAIN TODAY. INITIAL ROUND OF
FORCING/LIFT AND 850-700MB MOISTURE TRANSPORT/THETA-E CONVERGENCE
EXPECTED TO INITIATE SCT SHRA/TSRA MAINLY NORTH OF I-90 THIS
AFTERNOON. SEVERE THREAT FROM ANY TSRA THIS AFTERNOON APPEARS LOW
AS STORMS WILL BE HIGH BASED AND CAPE VALUES MOSTLY 500-1000 J/KG.

STRONGER SHORTWAVE IS STILL ON TRACK TO MOVE INTO WESTERN MN LATE
THIS AFTERNOON...THEN SOUTHEAST ACROSS THE REGION THIS EVENING
WITH ITS ROUND OF MID LEVEL LIFT/DIVERGENCE. MOST OF THIS
FORCING/LIFT TO TRACK ALONG/NORTH OF I-90. CENTRAL/NORTH PARTS OF
THE FCST AREA UNDER FAVORABLE LEFT EXIT REGION OF AN 80-100KT
300MB JET MAX AS WELL THIS EVENING. LOW LEVEL FLOW BACKS A BIT
FOR THE EVENING AS THE SHORTWAVE PRODUCES PRESSURE FALLS/
DEEPENING SFC TROUGHING OVER MN BY 00Z. CAPE REMAINS THE BIGGEST
QUESTION WITH CONCERNS ON SFC DEW DEW POINTS THIS AFTERNOON/
EVENING. WITH SFC DEW POINTS IN THE MID/UPPER 60S...ML CAPES TO
INCREASE INTO THE 1000-1500 J/KG RANGE. GIVEN THE EXPECTED MID/
UPPER LEVEL SUPPORT...FCST CONTINUES TO LOOK GOOD FOR A ROUND OF
STRONGER CONVECTION TO SPREAD EAST/SOUTHEAST ACROSS THE AREA IN
ROUGHLY THE 6PM-11PM TIME-FRAME. ALSO GIVEN THE MID/UPPER LEVEL
SUPPORT...MAIN SEVERE THREAT AREA IS LOOKING TO BE THE CENTRAL AND
NORTH PORTIONS OF THE FCST AREA THOUGH CANNOT RULE OUT A SEVERE
STORM OR TWO ACROSS NORTHEAST IA/SOUTHWEST WI. MAIN THREATS
CONTINUE TO BE DAMAGING WINDS/LARGE HAIL.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 250 AM CDT MON JUL 7 2014

IMMEDIATE CONCERN IS ON ANOTHER ROUND OF POTENTIALLY SEVERE STORMS
THIS AFTERNOON INTO THE EVENING.

BIG PICTURE WATER VAPOR IMAGERY SHOWS BROAD CYCLONIC FLOW ACROSS THE
NORTHERN TIER OF THE CONUS. SEVERAL EMBEDDED MID-LEVEL TROUGHS OF
NOTE...TROUGH NUMBER 1 MOVING SOUTHEAST OF THE AREA WITH A LINE OF
STORMS ACROSS NORTHERN IL INTO NORTHERN MO. TROUGH NUMBER 2 MOVING
ACROSS ND INTO WESTERN MN WITH A CLUSTER OF THUNDERSTORMS ASSOCIATED
WITH IT. AND...TROUGH NUMBER 3 DEEPENING ACROSS SOUTHERN
ALBERTA/NORTHERN MT. CLOSER TO HOME...SURFACE MAP HAS A SURFACE COLD
FRONT EXTENDING FROM EASTERN UPPER MI THROUGH SOUTHEAST WI...INTO
CENTRAL IA.

FOR TODAY...MODELS SHOW THE ND/MN TROUGH DAMPENING OUT THIS MORNING
AS THE WAVE OVER ALBERTA/MT CATCHES UP AND BECOMES THE DOMINANT MID-
LEVEL TROUGH BY THIS AFTERNOON. WARM AIR ADVECTION/ISENTROPIC LIFT
IN THE 850-700MB LAYER AHEAD OF THIS WAVE WILL BE SUFFICIENT FOR
SCATTERED SHRA/TS ACROSS MN...EVENTUALLY GETTING INTO OUR AREA BY
THIS AFTERNOON.

BY LATER THIS AFTERNOON AND INTO THE EVENING...PLAN ON THE TROUGH
AND A SURFACE COLD FRONT TO PUSH INTO THE AREA FOR AN UPTICK IN
THUNDERSTORM ACTIVITY. NAM INDICATING 0-3KM MUCAPE IN THE 2500-
3500J/KG RANGE WITH 0-1KM MLCAPE IN THE 1000-1500J/KG RANGE ALONG
WITH INCREASING 0-6KM SHEAR AS UPPER/MID LEVEL JET CORE NOSES IN.
THIS CAPE SEEMS A BIT HIGH GIVEN INVERTED-V/LOWER LEVEL MIXING LOOK
ENVIRONMENT IN THE BUFKIT SOUNDINGS. NAM/GFS INDICATING 0-6KM BULK
SHEAR INCREASING INTO THE 40-60KT RANGE IN THE 00-03Z TIME FRAME AS
THE FRONT PUSHES THROUGH. BOTTOM LINE...POTENTIAL IS THERE FOR A FEW
SUPERCELLS/BOWING LINE SEGMENTS AND ANOTHER ROUND OF POTENTIALLY
SEVERE THUNDERSTORMS FOR THE AREA BY LATER THIS AFTERNOON INTO THE
EVENING. SEVERE THREATS INCLUDE DAMAGING WIND...LARGE HAIL...AND AN
ISOLATED TORNADO OR TWO. HIGHEST SEVERE THREAT TIME APPEARS TO BE
BETWEEN 4 AND 10 PM.

LOOK FOR THE COLD FRONT AND BULK OF THIS THUNDERSTORM ACTIVITY TO
CLEAR THE AREA AFTER MIDNIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 250 AM CDT MON JUL 7 2014

FOR TUESDAY...LINGERING COOLER CYCLONIC FLOW ALOFT AND FAIRLY STEEP
LOW-MID LEVEL LAPSE RATE SHOULD BE SUFFICIENT FOR SCATTERED SHRA/TS
ACTIVITY...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER. LOOK FOR
HIGHS IN THE 70S.

HIGH PRESSURE RIDGE BUILDS OVER THE AREA WEDNESDAY THROUGH THURSDAY
FOR A PERIOD OF DRY/PLEASANT WEATHER. LOOK FOR HIGHS BOTH DAYS IN
THE 70S...MAYBE A FEW LOWER 80S GOING INTO THURSDAY.

FOR THURSDAY NIGHT INTO FRIDAY...GFS/ECMWF SHOW ANOTHER SIGNIFICANT
MID-LEVEL TROUGH COMING DOWN FROM THE NORTHERN PLAINS INTO THE UPPER
MISSISSIPPI RIVER VALLEY FOR THE POTENTIAL OF AN MCS.

CYCLONIC/NORTHWEST FLOW ALOFT BECOMES DOMINANT FOR SATURDAY AND
SUNDAY  ALONG WITH A COUPLE EMBEDDED WAVES. TIMING A BIT DIFFICULT
TO NAIL DOWN AT THIS POINT...SO CONSENSUS POPS YIELD SMALLER-END
SHOWER/THUNDER CHANCES. OTHERWISE...LOOKS LIKE SLIGHTLY BELOW NORMAL
TEMPERATURES WITH HIGHS IN THE UPPER 70S/LOWER 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1226 PM CDT MON JUL 7 2014

ANOTHER ROUND OF CONVECTION IS EXPECTED TO MOVE ACROSS THE TAF SITES
LATER THIS AFTERNOON/EVENING...IN ROUGHLY THE 22Z TO 04Z TIME-FRAME.
UNTIL THEN...CONDITIONS WILL REMAIN VFR WITH SOME MODEST WEST TO
SOUTHWEST GRADIENT WINDS INCREASING LIFT ALOFT AND INSTABILITY
LOOKS TO GENERATE SCT SHRA/TSRA MAINLY NORTH OF I-90 THRU THE
AFTERNOON...WITH THESE MOVING SOUTH TOWARD/INTO THE TAF SITES LATE.
THUS THE VCTS AT BOTH KRST/KLSE AFTER 22Z. THE MAIN ROUND OF
FORCING/LIFT LOOKS TO MOVE ACROSS THE TAF SITES DURING THE EARLY AND
MID EVENING HOURS...WITH A ROUND OF STRONGER SHRA/TSRA TO SPREAD
EAST-SOUTHEAST ACROSS THE AREA. ENOUGH CONFIDENCE IN THE TIMING/
CHANCES TO INCLUDE A TEMPO 2SM TSRA BKN020 AT BOTH SITES IN THE 00-
02Z PERIOD...THOUGH THIS MAY STILL SHIFT AN HOUR EITHER WAY AT BOTH
SITES. QUIETER/DRIER/VFR CONDITIONS THEN EXPECTED FOR THE LATE
EVENING THRU TUE MORNING HOURS AS NORTHWEST WINDS BRING DRIER HIGH
PRESSURE INTO THE REGION. SOME GUSTINESS OF THE NORTHWEST WINDS FOR
LATER TUE MORNING/TUE AFTERNOON WITH DIURNAL WARMING MIXING AND A
TIGHTER PRESSURE GRADIENT OVER THE REGION.

&&

.HYDROLOGY...
ISSUED AT 250 AM CDT MON JUL 7 2014

THE MISSISSIPPI RIVER CONTINUES TO FALL. IN FACT...WE ARE EXPECTING
ALL THE RIVER FORECAST POINTS WITHIN THE ARX FORECAST AREA TO FALL
BELOW FLOOD STAGE BY THURSDAY FROM NORTH TO SOUTH. PERIODIC RAIN IS
FORECAST OVER THE NEXT FEW DAYS...BUT IT APPEARS THIS RAINFALL WILL
NOT BE ENOUGH TO HAVE A SIGNIFICANT IMPACT ON THE MISSISSIPPI...OR
ITS TRIBUTARIES FOR THAT MATTER. FOR THE CURRENT AND FORECAST RIVER
LEVELS...SEE OUR INTERNET PAGE AT WWW.WEATHER.GOV/LACROSSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE.......RRS
SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....BAUMGARDT
HYDROLOGY....DAS
Hazardous weather outlook, Jul 7, 4:05 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
505 AM CDT MON JUL 7 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
505 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WESTERN...INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
EVENING...AND SOME MAY BE SEVERE. SHOULD SEVERE STORMS
OCCUR...DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN HAZARDS.
AN ISOLATED TORNADO CANNOT BE RULED OUT.

FLOOD WARNINGS ALSO CONTINUE FOR PORTIONS OF THE MISSISSIPPI
RIVER. THE RIVER HAS CRESTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY ALONG AND
EAST OF THE MISSISSIPPI RIVER. LIGHTNING WOULD BE THE MAIN HAZARD
WITH ANY STORMS THAT DEVELOP.

THERE ARE MORE CHANCES OF THUNDERSTORMS CHANCES THURSDAY NIGHT
THROUGH SATURDAY MORNING. IT IS TOO EARLY TO DETERMINE THE SEVERE
WEATHER POTENTIAL WITH THESE STORMS.

FLOOD WARNINGS FOR PORTIONS OF THE MISSISSIPPI RIVER WILL
CONTINUE. THE RIVER HAS CRESTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON INTO
THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT

In the hours before

Special weather statement, Jul 7, 12:33 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
133 PM CDT MON JUL 7 2014

WIZ017-071930-
TAYLOR-
133 PM CDT MON JUL 7 2014

...AN APPROACHING SEVERE THUNDERSTORM WILL AFFECT WESTERN TAYLOR
COUNTY...

AT 132 PM CDT...AN APPROACHING SEVERE THUNDERSTORM WAS 9 MILES SOUTH
OF LADYSMITH...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL IMPACT
AREAS NEAR GILMAN...DONALD...AND HANNIBAL.

THE MAIN THREATS ARE LARGE HAIL AND STRONG WINDS. MOVE INDOORS WHEN
STORMS APPROACH.

LAT...LON 4524 9067 4503 9090 4503 9091 4504 9092
      4513 9093 4535 9092
TIME...MOT...LOC 1832Z 307DEG 24KT 4533 9113

SHEA

The radar

The La Crosse radar (KARX), 153 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Taylor

When
July 7, 1:01 PM CST
Where
Taylor County, 4.84 mi S of Donald
Measured
1 in hail
Reported by
Public
Coordinates
45.180, -90.900

Quarter sized hail was reported south of Donald.

Hail, Taylor

When
July 7, 1:12 PM CST
Where
Taylor County, 3.23 mi WSW of Gilman
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.150, -90.860

Thunderstorm Wind, Trempealeau

When
July 7, 3:03 PM CST
Where
Trempealeau County, Osseo
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
44.580, -91.220

Numerous trees and power lines were blown down in Osseo. The power outage caused by the downed power lines caused the hospital in Osseo to use an emergency generator for two and a half hours. Some minor structural damage also occurred from the falling trees.

Thunderstorm Wind, Jackson

When
July 7, 3:33 PM CST
Where
Jackson County, Hatfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.420, -90.730

Trees were blown down in Hatfield.

Hail, Jackson

When
July 7, 3:42 PM CST
Where
Jackson County, Taylor
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.320, -91.120

Thunderstorm Wind, Trempealeau

When
July 7, 3:50 PM CST
Where
Trempealeau County, 2.1 mi WSW of Frenchville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.140, -91.360

Trees were blown down north of Galesville.

Hail, Monroe

When
July 7, 5:00 PM CST
Where
Monroe County, 0.85 mi NE of Sparta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.940, -90.810

Nickel to quarter sized hail fell in Sparta.

Thunderstorm Wind, Juneau

When
July 7, 5:19 PM CST
Where
Juneau County, 3.76 mi SSW of Necedah Hornsburg Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.920, -90.030

Trees were blown down in Germantown township in east central Juneau County.

Hail, Buffalo

When
July 7, 6:12 PM CST
Where
Buffalo County, Modena
Measured
1.75 in hail
Reported by
Public
Coordinates
44.450, -91.800

Golf ball sized hail fell in Modena.

Hail, Monroe

When
July 7, 6:32 PM CST to 6:34 PM CST
Where
Monroe County, Leon to 1.5 mi SE of Leon
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
43.880, -90.830

Quarter sized hail fell in a path from Leon to a couple miles southeast of Leon. The hail broke some lights on a garage.

Hail, Trempealeau

When
July 7, 6:46 PM CST
Where
Trempealeau County, 0.69 mi N of Independence
Measured
1 in hail
Reported by
Public
Coordinates
44.360, -91.420

Quarter sized hail fell in Independence.

Hail, Monroe

When
July 7, 6:46 PM CST
Where
Monroe County, 0.5 mi W of Norwalk
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
43.830, -90.630

Thunderstorm Wind, Trempealeau

When
July 7, 7:04 PM CST
Where
Trempealeau County, 5.57 mi W of Blair
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.291, -91.342

Trees were blown down onto County Road D west of Blair.

Hail, Monroe

When
July 7, 7:07 PM CST
Where
Monroe County, 1.65 mi WSW of Glendale
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.770, -90.380

Quarter sized hail fell south of Kendall.

Hail, Vernon

When
July 7, 7:16 PM CST to 7:17 PM CST
Where
Vernon County, 2.43 mi NE of Dilly to 1 mi NW of Hillsboro
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.670, -90.390

Quarter sized hail fell northwest of Hillsboro.

Thunderstorm Wind, Crawford

When
July 7, 9:11 PM CST
Where
Crawford County, Rolling Ground
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.330, -90.730

Three foot long tree branches were blown down in Rolling Ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529201, 529203, 529205, 530544, 530546, 530549, 530548, 530555, 531829, 531845, 530591, 530596, 531848, 530673, 531587, 531836.